Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic. Over 260 medications have been reported to cause tinnitus as a side effect. In many cases, however, no underlying cause could be identified.
There are many different conditions and disorders that affect nerve channels leading to the ears, which can cause someone to hear abnormal ringing or other sounds in their ears. These conditions usually cause other symptoms at the same time (such as dizziness, hearing loss, headaches, facial paralysis, nausea and loss of balance), which doctors use as clues to uncover the underlying cause of tinnitus.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.